Symptoms of a GCA Flare?: I Having been diagnosed... - PMRGCAuk

PMRGCAuk

17,965 members33,282 posts

Symptoms of a GCA Flare?

Stella3 profile image
18 Replies

I Having been diagnosed with GCA. 2 1/2 years ago I am now down to 2 mg of Prednisone and have been having pain in my arms and wrists...with weakness and numbness in my hands. I am also feeling very tired. I remember having the arm/wrist symptoms before I was diagnosed with GCA. Has anyone else had these symptoms when having a flare of GCA? I am unhappy because I thought I was going to be rid of it all. I would appreciate any help or opinion on this. Thanks.

18 Replies
SnazzyD profile image
SnazzyD

Hello. What a blow for you and a big worry. I’d say that no matter if people say they've had what you have you really need to see a doc. The symptoms you describe could also be neurological for example and not Vasculitis at all, so best get it checked out by someone who can see you. Do it as soon as possible though in case it needs some prompt action. I hope you don’t need more Pred!

Stella3 profile image
Stella3 in reply to SnazzyD

Thanks, I am definitely calling my doctor. However, I am going to increase my steroids from 2 - 3mg hopefully that will take care of it.

forwardmotion profile image
forwardmotion

Hi Stella,

Yes, frequently in the late afternoon when I know I’ve had enough my wrist or thumb joints act up. Slow down on the taper a bit, maybe not rid of GCA yet. Let us know how you do. Best, fm

stellafmdm profile image
stellafmdm in reply to forwardmotion

Me too FM!

gifford7 profile image
gifford7

Your previous post 4 mo ago indicated when tapering from 4 to 3mg

"Now just 3mg a day for a month. I have been kept awake by muscle pains in my legs "

now with symptoms of fatigue and more pains it does appear to be a possible flare.

You could try temporarily going back to 5mg to see if this confirms a flare. Also check your CRP & ESR are in normal range and not increasing.

[CRP<8mg/L; ESR<30mm/hr] It may turn out your minimum dose of pred is the level just before symptoms began [4 mg?] and more time needed before further tapering.

Stella3 profile image
Stella3 in reply to gifford7

Thanks for your reply. Yes the leg pains did last a couple of weeks, when I decreased before but then went away. My Rheumatologist said it was from decreasing the steroids! But this seems to be lasting longer And was definitely one of the symptoms I had before being diagnosed. I don’t have an appointment for a couple of weeks, so will hopefully have a blood test to see if my CRP and ESR are within the normal range then. Meanwhile I am going to increase from 2mg to 3mg and see if that helps.

Meggsy profile image
Meggsy

Hi Stella,

How long have you been on 2mg?

I had a flare when coming down from 10 mg. It was the first time I had ever had pain which began in my fingers and then moved up to my wrists and elbows. Going back to 10 mg worked for me. I know we are all different, but maybe you could try going back to your previous dose to see whether that helps.

Presently 7.5mg.

Marea 🌻

Stella3 profile image
Stella3 in reply to Meggsy

Thanks for sharing your experience. I hadn’t read before of anyone else having pain in their hands and arms and feet etc. its a relief to know I am not alone. I expect I will have to increase the prednisone, but am waiting till my appointment with my doctor which is coming up soon. Hopefully a small increase might be enough....I did think it was all to good to be true!

Appreciate your reply.

Hellyowl profile image
Hellyowl

Hi I have GCA 3 years. I got down to 2.5 and had pain and stiffness all over especially hands and feet. I stuck it for 4 weeks and have gone back to 3.5 still have some stiffness and pain but a couple of paracetamol on the morning gets me moving. I am waiting to see a Rhuemy before I come down again. I have got this far in the journey so not rushing it.

Stella3 profile image
Stella3 in reply to Hellyowl

Thanks for sharing your experience. I wasn't sure what it all was at first...I really felt like I was going to drop things my hands are sometimes so stiff and painful! Hopefully I won’t have to increase the steroids too much but who knows, this thing is so unpredictable! Relief to know how others are coping.

PMRpro profile image
PMRproAmbassador

Sounds to me as if PMR could be one of your GCA symptoms - and you have gone a bit too low to control that. I would go back to the dose where you last felt really well - probably 5mg. It is still a low dose and shouldn't cause problems. And then reduce more slowly and see how low you get before you feel any muscle pains.

Stella3 profile image
Stella3 in reply to PMRpro

Thanks so much for your reply. I think you are right. It’s difficult to think of going back to 5mg, but if it takes care of the symptoms it will be a relief.

This forum is so helpful

Hellyowl profile image
Hellyowl

I have been told repeatedly by a multitude of doctors I don't have PMR and I have been in continouse stiffness and pain for three years. But I have total flexibility. For example I can stretch my arms over my head and generally never get so stiff I get stuck. But I often wonder if that is because of my Pilates régime masking the stiffness PMR suffered describe

Stella3 profile image
Stella3 in reply to Hellyowl

Could be I suppose. But I doubt it as I exercise...swim, do Pilates and I still have stiffness and pain. However exercise is important and one has to push oneself. You could have a blood test to see if you inflammation.

Hellyowl profile image
Hellyowl

Had one three months a ago and writing for results of another now. I have always been led to believe it is muscle myopathy from the steroids. I am currently trying to get this confirmed

Stella3 profile image
Stella3 in reply to Hellyowl

Hi, I was wondering about that. I am not sure what muscle myopathy is, and am rather afraid to look it up. Thanks for bringing it up.

Stella3 profile image
Stella3 in reply to Hellyowl

Hi Hellyowl, I have looked up muscular myopathy, which apparently can be caused by long term steroid use. I seem to have it in my wrists and hands, weakness and pain but it also occurs in the legs, I don’t have that. I am hoping my doctor will have some information on it when I see her next week. Is there anyone else that has these symptoms for two and a half years of being on steroids.

Thanks you for sharing.

Hellyowl profile image
Hellyowl

My physio said that muscles do not stretch as they should. It was complicated but to try to describe it simply the muscle fibre should slide smoothly when you stretch. But if you have myopathy it sorts of sticks and pulls

You may also like...